Minutes matter. Especially when it comes to opioid overdoses.
In 2021, the US passed a grim milestone. It was the first year drug overdose deaths topped 100,000 in a 12-month period, according to the Centers for Disease Control and Prevention. Most of those deaths were due to opioid overdoses.
Recognizing opioid overdoses (and knowing what to do during one) is more important than ever.
In this blog post, we’ll help you become more opioid overdose aware. We’ll cover:
- What opioid overdoses are
- The types of opioid drugs
- Signs someone is having an opioid overdose (and what to do)
What Are Opioid Overdoses?
An opioid overdose occurs when the drug causes breathing to slow down to the point where a person suffocates. Opioids work by affecting the way nerves signal each other in the body, which is why opioids are used to treat pain — by altering nerve signals, these drugs change the way we experience pain.
But opioid overdoses can also slow down other important body functions, like heart rate and breathing. When these signals are slowed too much, they can cause someone to stop breathing completely. This is why opioid overdoses can be deadly.
What Types of Opioid Drugs Cause Overdoses?
All opioid drugs can cause overdoses — especially if they’re combined with other drugs like alcohol. This is true for prescription opioids such as OxyContin as well; prescription drugs are dangerous when they’re abused. The most common opioids likely to be involved in fatal overdoses, however, are heroin and fentanyl.
Heroin is an opioid drug that comes from the opium poppy plant. It’s an opioid that is often injected, but it can also be smoked or snorted. Heroin has increased in popularity throughout the opioid epidemic because it is cheap and readily available. Originally a prescription painkiller, heroin has cast a long and sad shadow over addiction, claiming lives and trapping more in the cycle of addiction.
Fentanyl is another opioid drug — one that was originally developed as a painkiller for patients after surgery or those with cancer who are in extreme amounts of pain. Unlike heroin, fentanyl is a synthetic opioid drug. Fentanyl and its analogs are around 50 times more powerful than heroin and 100 times stronger than morphine.
This potency is what makes fentanyl so lethal. Miniscule amounts of fentanyl can result in an overdose. Worse, fentanyl often contaminates other drugs that are sold illegally, such as cocaine and benzodiazepines.
Types Of Opioid Overdoses
According to the National Institute on Drug Abuse, opioid overdoses can be divided into two categories: opioid overdose with respiratory depression and opioid overdose without respiratory depression.
The first category of opioid overdose is what we typically think about when an opioid drug causes an overdose: breathing slows or stops. This can happen because opioids suppress a part of the brain called the respiratory center that controls our rate of breathing. Opioid overdose without respiratory depression occurs when other health problems develop as a result of opioid use.
This second category, opioid overdose without respiratory depression, occurs when opioid drugs cause other serious health problems. These opioid overdoses can occur alongside opioid-induced respiratory depression. They include:
- Rhabdomyolysis (seriously damaged muscle tissue)
- Cardiovascular collapse
- High fever
Opioid overdoses result from taking too much of an opioid drug, including opioid painkillers and opioid street drugs like heroin.
Recognizing The Signs Of An Opioid Overdose
Opioid overdoses have distinct symptoms.
A person who has overdosed on an opioid drug will be unresponsive or have slowed breathing (less than eight breaths per minute). They may also have pinpoint pupils, cold, clammy skin, and discolored lips and/or fingernails. A person overdosing on opioids might also snore or make gurgling sounds.
What To Do If Someone Is Having An Opioid Overdose
First things first: If you think someone is overdosing on opioids, call 911 immediately.
The opioid overdose antidote naloxone can be used to treat an opioid overdose. Naloxone is a medication that blocks the effects of opioid drugs and restores breathing. Narcan is a brand name of naloxone. The opioid antidote can be administered by anyone, including family and friends of opioid users.
In addition to calling 911 and administering the opioid overdose antidote, there are other things you can do while waiting for emergency medical services to arrive:
- Stay with the person until help arrives
- Try to keep them awake and breathing
- Turn them onto their side — this will keep their airway clear and stop them from choking
Many areas in the US have Good Samaritan laws. This means that people who call for help or administer first aid to an opioid overdose victim will not be arrested or prosecuted for drug possession.
Opioid overdoses are preventable and knowing how to recognize and respond to one could save a life. If you see someone exhibiting signs of opioid overdose, don’t hesitate to take action,
Knowing How To Act During An Overdose Is Good Sober Citizenship
Although sober homes are drug-free environments ideal for recovery from drug and alcohol addiction, drug overdoses can still happen. It’s important for residents in sober homes to know what to do if someone overdoses on opioids.
In most cases, opioid overdoses are preventable. If you see someone who appears to be overdosing on opioid drugs, don’t hesitate to act.
If you’re in recovery from (or receiving treatment for) opioid addiction, sober homes provide a safe space to work on your recovery. Free from harmful social influences and drug temptations, sober homes foster an environment that promotes recovery from opioid addiction.
Finding a sober home can be a challenge. Enter SoberLivingNearYou.com. The internet’s largest directory of sober homes, our site has thousands of sober home listings for every need, personality, and lifestyle. You’ll be able to find your ideal sober living solution easily and quickly.
Discover your sober home today with SoberLivingNearYou.com!